Impact of high-dose inotropic donor support on early myocardial necrosis and outcomes in cardiac transplantation.
ABSTRACT Cardiac donors routinely require vasoactive agents for circulatory stability after brain death. Nevertheless, inotropes have been associated with direct cardiac toxicity. Our study evaluated whether the use of high-dose inotropic support in potential donors was associated with increased early myocardial necrosis (MN) and worse clinical outcomes after cardiac transplantation.
The UTAH Cardiac Transplant Program (UCTP) and Intermountain Donor Services databases were queried for records between 1996 and 2009. The high-dose donor inotropic support (HDIS) group was defined as patients on dopamine >10 μg/kg/min. The incidence of early MN, intensive care unit (ICU) length of stay, length of ventilator support, and mortality was evaluated.
Two hundred and forty-four recipients undergoing transplant met study criteria. The average donor age was 27 yr. The incidence of MN in the HDIS (n=29) and non-HDIS (n=204) groups was 14.8% and 6.7%, respectively, OR 2.67. Total ischemic time, ventilator support time, ICU stay, and actuarial survival were similar between both groups.
The use of high-dose inotropic support to maintain donor stability appears to have a higher trend for early post-transplant MN without an impact on clinical outcomes. With the current growing shortage of organ donors, it appears reasonable to use donors on high-dose inotropic support.
- International anesthesiology clinics 01/2012; 50(3):202-27. DOI:10.1097/AIA.0b013e3182603ead
- [Show abstract] [Hide abstract]
ABSTRACT: Cardiac transplantation is the best treatment available for patients with end-stage cardiomyopathy. Shortage of donor hearts is the main factor limiting the use of this treatment. Many donor hearts are rejected for transplantation because of left ventricular (LV) systolic dysfunction and/or wall motion abnormalities. While some donors have true cardiomyopathy, a significant proportion has reversible LV dysfunction due to neurogenic stunned myocardium. This condition is triggered by excess of catecholamines, which is typical for brain-dead donors. If given time to recover, LV function may improve, and the heart will be suitable for transplantation. Moreover, limiting of exogenous catecholamines may facilitate the recovery. In this review, we summarize the data on LV dysfunction/wall motion abnormalities in heart donors and propose the strategy to increase the utilization of donor hearts.Heart Failure Reviews 05/2014; DOI:10.1007/s10741-014-9434-y · 3.99 Impact Factor